In the United States, hip fracture rates have declined by 30% coincident with bisphosphonate use. However, bisphosphonates are associated with sporadic cases of atypical femoral fracture. Atypical femoral fractures are usually atraumatic, may be bilateral, are occasionally preceded by prodromal thigh pain, and may have delayed fracture-healing. This study assessed the occurrence of bisphosphonate-associated nonhealing femoral fractures through a review of data from the U.S. FDA (Food and Drug Administration) Adverse Event Reporting System (FAERS) (1996 to 2011), published case reports, and international safety efforts.Methods:
We analyzed the FAERS database with use of the proportional reporting ratio (PRR) and empiric Bayesian geometric mean (EBGM) techniques to assess whether a safety signal existed. Additionally, we conducted a systematic literature review (1990 to February 2012).Results:
The analysis of the FAERS database indicated a PRR of 4.51 (95% confidence interval [CI], 3.44 to 5.92) for bisphosphonate use and nonhealing femoral fractures. Most cases (n = 317) were attributed to use of alendronate (PRR = 3.32; 95% CI, 2.71 to 4.17). In 2008, international safety agencies issued warnings and required label changes. In 2010, the FDA issued a safety notification, and the American Society for Bone and Mineral Research (ASBMR) issued recommendations about bisphosphonate-associated atypical femoral fractures.Conclusions:
Nonhealing femoral fractures are unusual adverse drug reactions associated with bisphosphonate use, as up to 26% of published cases of atypical femoral fractures exhibited delayed healing or nonhealing.